Hail, Edwards
- When
- April 16, 7:58 PM CST
- Where
- Edwards County, 3 mi N of Bone Gap
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.493, -88.000
Golf-ball size hail was reported by a trained spotter.
Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 5:29 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 629 PM CDT TUE APR 16 2013 .UPDATE... ISSUED AT 622 PM CDT TUE APR 16 2013 UPDATED THE AVIATION SECTION FOR THE 00Z TAF ISSUANCE. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 309 PM CDT TUE APR 16 2013 SCATTERED SHOWERS AND THUNDERSTORMS HAVE STRUGGLED MIGHTILY TO GET GOING THIS AFTERNOON...BUT HAVE FINALLY DEVELOP PRIMARILY ALONG THE COLD FRONT ACROSS THE SOUTHERN TIP OF ILLINOIS. IT HAS TAKEN CONVERGENCE ALONG THE BOUNDARY ALONG WITH A RIDICULOUS SURFACE AIRMASS OF LOW TO MID 80 TEMPERATURES OVER MID TO UPPER 60 DEWPOINTS TO GET ANYTHING SUBSTANTIAL GOING. ALSO HAVE AN ISOLATED CELL OVER OBION COUNTY TENNESSEE. IT IS THE STRONGEST CELL AND WILL HAVE TO BE WATCHED FOR SEVERE POTENTIAL AS IT MOVES NORTHEAST INTO KENTUCKY. NOT SURE IF WE WILL SEE MUCH ACTIVITY COVERAGE-WISE SOUTH OF THE STATIONARY BOUNDARY...SO WILL FOCUS LATE AFTERNOON AND EARLY EVENING POPS ALONG THE FRONT WITH LESSER POPS SOUTHEAST OF IT. AN ISOLATED SEVERE STORM IS POSSIBLE...ESPECIALLY SOUTH OF THE BOUNDARY. SUSPECT THAT MUCH OF THE ACTIVITY WILL DIMINISH/DISSIPATE AROUND SUNSET WITH LOSS OF MIXING/CONVERGENCE AND COOLING PARCELS. KEPT POPS IN THE CHANCE CATEGORY SINCE COVERAGE IS SUSPECT. OTHER FUN ASPECT OF THE VERY NEAR TERM FORECAST IS THE INTENSE THERMODYNAMIC BOUNDARY DRAPED ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. IT HAS MOVED LITTLE...BUT HAS STOOD UP TO INTENSE MIXING VERY WELL THIS AFTERNOON. THOUGHT THAT IT WOULD ERODE SOME MORE THIS AFTERNOON...BUT THAT HAS NOT HAPPENED. KEPT IT NEARLY STATIONARY FOR MUCH OF THE NIGHT BEFORE PUSHING IT NORTH OF THE AREA EARLY WEDNESDAY. IT SHOULD THEN STAY WELL NORTH AND WEST OF THE AREA THROUGH 12Z THURSDAY. IN GENERAL THINK THAT THE MODELS ARE OVERDONE WITH QPF OVER THE AREA. GIVEN THE STRUGGLES TO DEVELOP CONVECTION THIS AFTERNOON WITH A BOUNDARY OVER THE AREA...FEEL THAT IT WILL BE DIFFICULT TO GET ANYTHING THROUGH THE CAP TONIGHT AFTER THE DIURNAL CONVECTION DIES DOWN THIS EVENING. ALSO...WITHOUT FRONTAL CONVERGENCE ACROSS THE AREA WEDNESDAY...WOULD BE SURPRISED TO SEE ANYTHING MORE THAN AN ISOLATED STORM. LOOKS LIKE THE FOCUS FOR NOCTURNAL CONVECTION WILL BE WELL WEST AND NORTH OF THE AREA WEDNESDAY NIGHT. AS FOR TEMPERATURES...TONIGHT WILL BE A MESS WITH THE INTENSE BOUNDARY ACROSS THE AREA. WILL LIKELY BE CHASING TRENDS ALL NIGHT TRYING TO ACCOUNT FOR THE BOUNDARY AND ANY MOVEMENT. GUIDANCE LOOKS A BIT TOO COOL FOR WEDNESDAY AND WEDNESDAY NIGHT...IT WILL BE CONTINUED WARM AND HUMID. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 309 PM CDT TUE APR 16 2013 SREF AND ECMWF BRING THE COLD FRONT INTO FAR WESTERN KENTUCKY BY 00Z FRIDAY...WHILE THE NAM AND GFS ARE ABOUT 3 HOURS SLOWER. MODELS THEN TAKE THE FRONT EAST OF THE PAH FORECAST AREA BETWEEN 06Z AND 12Z FRIDAY. WITH ONLY THIS MINOR TIMING DIFFERENCE...SHOWER AND THUNDERSTORM COVERAGE WILL QUICKLY INCREASE THROUGH THE DAY...ESPECIALLY FOR OUR WESTERN HALF OF COUNTIES...AND ACROSS THE REST OF THE PAH FORECAST AREA THURSDAY EVENING. WENT WITH CATEGORICAL POPS FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY THURSDAY AFTERNOON...AND ALL BUT FAR EASTERN PORTIONS OF THE AREA THURSDAY EVENING. THE BULK OF THE QPF LOOKS TO BE RIGHT ALONG THE FRONT AND POST FRONTAL...SO CATEGORICAL POPS WILL CONTINUE FOR THE EASTERN HALF OF OUR COUNTIES LATE THURSDAY NIGHT. QPF TOTALS FOR THURSDAY AND THURSDAY NIGHT ARE EXPECTED TO RANGE FROM AROUND AN INCH FROM THE PENNYRILE REGION OF WEST KENTUCKY TO SOUTHWEST INDIANA...TO CLOSE TO 2 INCHES IN SOME AREAS OF SOUTHEAST MISSOURI. SPC HAS THE ENTIRE PAH FA IN A SLIGHT RISK...WITH THE BEST TIMING FOR SEVERE CHANCES FROM LATE THURSDAY MORNING INTO EARLY THURSDAY EVENING LIKELY RIGHT ALONG AND JUST AHEAD OF THE FRONT. THE MAIN CONCERNS WOULD BE DAMAGING WINDS. A FEW SHOWERS MAY LINGER ACROSS OUR NORTHERN AND EASTERN COUNTIES ON FRIDAY...MAINLY DURING THE MORNING HOURS...AND KEPT SOME SLIGHT CHANCE POPS GOING. MUCH COOLER AIR WILL MOVE INTO THE REGION. AFTER HIGHS ON THURSDAY IN THE MID 70S TO AROUND 80...HIGHS FRIDAY WILL ONLY REACH THE 50S. AS HIGH PRESSURE BUILDS INTO THE AREA...VERY COLD CONDITIONS ARE EXPECTED FRIDAY NIGHT. LOWS IN THE LOWER TO MIDDLE 30S ARE LIKELY...AND FROST WILL BE A CONCERN WITH MOSTLY CLEAR SKIES AND LIGHT TO CALM WINDS. THE WEEKEND WILL REMAIN DRY...AND WITH THE HIGH MOVING TO OUR EAST ON SATURDAY...WINDS WILL GRADUALLY TURN BACK TO THE SOUTH LATE SATURDAY NIGHT INTO SUNDAY. TEMPERATURES WILL NOT BE AS CHILLY SATURDAY NIGHT...WITH LOWS AROUND 40 DEGREES. A GRADUAL WARM WILL THEN CONTINUE INTO EARLY NEXT WEEK...GETTING BACK TO NEAR NORMAL TEMPERATURES ON MONDAY. BOTH ECMWF AND GFS SHOW A SYSTEM MOVING INTO THE REGION EARLY NEXT WEEK. GFS HAS IT AFFECTING THE AREA BY MONDAY...WHILE ECMWF IS SLOWER AND HAS PRECIP MOVING IN LATE MONDAY NIGHT INTO TUESDAY. WITH TIMING IN QUESTION...OF COURSE...WENT WITH JUST SOME SLIGHT CHANCE POPS NORTHWEST ON MONDAY...THEN CHANCE POPS SPREADING SOUTHEAST MONDAY NIGHT INTO TUESDAY. && .AVIATION... ISSUED AT 622 PM CDT TUE APR 16 2013 AT KCGI/KPAH VFR CONDITIONS WITH VCTS SHOULD PREVAIL THROUGH AT LEAST 04Z...MVFR CIGS THROUGH 14Z...THEN VFR AGAIN. AT KEVV/KOWB VFR/MVFR CIGS/VSBYS AND TSRA WILL BE PREVALENT THROUGH 06Z...MVFR/IFR CIGS THROUGH 21Z...THEN VFR. NORTHERLY WINDS AT 10-15 KTS WILL SWITCH AROUND TO THE SOUTHEAST AFT 06Z. SOUTH TO SOUTHEAST WINDS AOB 10 KTS WILL REMAIN MOSTLY UNCHANGED. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && PUBLIC...DB AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 440 AM CDT TUE APR 16 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 440 AM CDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING AS A FRONTAL BOUNDARY STALLS OUT ACROSS THE AREA. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD FRONT LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE STRONGEST STORMS MAY ALSO POSE THE POTENTIAL FOR LARGE HAIL AND A FEW TORNADOES. THE GREATEST RISK FOR SEVERE WEATHER WILL EXIST ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY THURSDAY EVENING. SEVERE POTENTIAL SHOULD DECREASE AFTER MIDNIGHT THURSDAY NIGHT AS THE STORMS MOVE INTO THE EASTERN HALF OF THE AREA. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...BUT MORE LIKELY LATE THURSDAY AFTERNOON AND NIGHT. GM/RJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL JOHNSON 38.33N 87.74W
04/16/2013 M1.00 INCH GIBSON IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL OWENSVILLE 38.27N 87.69W
04/16/2013 M1.00 INCH GIBSON IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL PRINCETON 38.36N 87.57W
04/16/2013 M1.00 INCH GIBSON IN TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL FALLING ON THE SOUTH SIDE OF
TOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL PRINCETON 38.36N 87.57W
04/16/2013 M0.75 INCH GIBSON IN TRAINED SPOTTER
PENNY TO DIME SIZE HAIL REPORTED NEAR THE DOWNTOWN AREA.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 815 PM CDT TUE APR 16 2013 ILZ076-077-170145- EDWARDS IL-WAYNE IL- 815 PM CDT TUE APR 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...AND CENTRAL EDWARDS COUNTY IN SOUTHEAST ILLINOIS UNTIL 845 PM CDT... AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF ALBION...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... ALBION...BONE GAP AND BROWNS. DB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL HOPKINSVILLE 36.85N 87.49W
04/16/2013 M0.75 INCH CHRISTIAN KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED ALONG THE BYPASS.
&&
SMITTYThe Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 hail. Local standard time, as filed.
Golf-ball size hail was reported by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439492.